- phenylephrine hydrochloride
GSL: General Sales Licence
This information is intended for use by health professionals
The following warnings will appear on the package label and/or leaflet:
|Contains a source of phenylalanine. May be harmful for people with phenylketonuria.Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage. DO NOT EXCEED THE STATED DOSE.CONTAINS PARACETAMOL. Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well.Keep out of the reach and sight of children.If symptoms persist, consult your doctor.DO NOT TAKE IF: allergic to any of the ingredients, if you have heart disease or high blood pressure.Do not store above 25oCStore in the original package.This medicinal product contains 129.0mg of sodium per dose. To be taken into consideration by patients on a controlled sodium diet.Contains sulphite; may rarely cause severe hypersensitivity reactions and bronchospasm.If you are pregnant or are being prescribed medicine by your doctor, seek his advice before taking this product. Also includes aspartame, sucrose, lactose, sulphite and sodium.|
ParacetamolThe rate of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption may be reduced by cholestyramine. The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect. Medicinal products which induce hepatic microsomal enzymes, such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol, particularly after overdose.Phenylephrine hydrochlorideMonoamine oxidase inhibitors (including moclobemide): hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see section 4.3).Sympathomimetic amines: concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects.Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa): phenylephrine may reduce the efficacy of beta-blockers and antihypertensives. The risk of hypertension and other cardiovascular side effects may be increased (see section 4.3). Tricyclic antidepressants (e.g. amitriptyline): may increase the risk of cardiovascular side effects with phenylephrine (see section 4.3).Digoxin and cardiac glycosides: concomitant use of phenylephrine may increase the risk of irregular heartbeat or heart attack.
GuaifenesinGuaifenesin may increase the rate of absorption of paracetamol. Guaifenesin may interfere with diagnostic measurements of urinary 5-hydroxyindoleactic acid or vanillylmandelic acid.
ParacetamolEpidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. Paracetamol is excreted in breast milk, but not in a clinically significant amount. Available published data do not contraindicate breast-feeding. Phenylephrine hydrochlorideThe safety of this medicine during pregnancy and lactation has not been established but in view of a possible association of foetal abnormalities with first trimester exposure to phenylephrine, the use of the product during pregnancy should be avoided. In addition, because phenylephrine may reduce placental perfusion, the product should not be used in patients with a history of pre-eclampsia. In view of the lack of data on the use of phenylephrine during lactation, this medicine should not be used during breast feeding.
GuaifenesinHas been linked with an increased risk of neural tube defects in a small number of women with febrile illness in the first trimester of pregnancy. The product should be used in pregnancy only if the benefits outweigh this risk. There is no information on use in lactation.
ParacetamolAdverse effects of paracetamol are rare, but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thrombocytopenia, leucopenia, pancytopenia, neutropenia and agranulocytosis, but these were not necessarily causally related to paracetamol.Acute pancreatitis after ingestion of above normal amounts.Phenylephrine hydrochlorideHigh blood pressure with headache and vomiting, probably only in overdose. Rarely, palpitations. Also, rare reports of allergic reactions and urinary retention in males.
GuaifenesinGuaifenesin has occasionally been reported to cause gastro-intestinal discomfort, nausea and vomiting, particularly in very high doses. Also, hypersensitivity reactions may occur.
ParacetamolLiver damage is possible in adults who have taken 10 g or more of paracetamol. Ingestion of five or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
Risk FactorsIf the patient: (a) Is on long-term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes, or (b) Regularly consumes ethanol in excess of recommended amounts, or (c) Is likely to be glutathione depleted, e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
SymptomsSymptoms of paracetamol overdose in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
ManagementImmediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section. Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the NPIS or a liver unit. Phenylephrine hydrochlorideFeatures of severe overdose of phenylephrine include haemodynamic changes and cardiovascular collapse with respiratory depression. Treatment includes early gastric lavage and symptomatic and supportive measures. Hypertensive effects may be treated with an i.v. alpha-receptor-blocking agent. Phenylephrine overdose is likely to result in: nervousness, headache, dizziness, insomnia, increased blood pressure, nausea, vomiting, mydriasis, acute angle closure glaucoma (most likely to occur in those with closed angle glaucoma), tachycardia, palpitations, allergic reactions (e.g. rash, urticaria, allergic dermatitis), dysuria, urinary retention (most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy).Additional symptoms may include, hypertension, and possibly reflex bradycardia. In severe cases confusion, hallucinations, seizures and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than that required to cause paracetamol-related liver toxicity.Treatment should be as clinically appropriate. Severe hypertension may need to be treated with alpha blocking medicinal products such as phentolamine.
GuaifenesinVery large doses may cause nausea and vomiting. The active substance is, however, rapidly metabolised and excreted in the urine. Patients should be kept under observation and treated symptomatically.
RB Consumer Relations, PO Box 4644, SLOUGH, SL1 0NS, UK
0333 2005 345
0333 2005 345
0333 2005 345